Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2025, 8:15 PM CDT for Barton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2025, 8:15 PM CDT (01:15 UTC)
- Expired
- May 18, 2025, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 11.3
- Supercell composite
- 45.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:34 PM CDT, 1 hour 41 minutes earlier. Its key messages:
- Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
- Quiet weather Tuesday-Wednesday.
- More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 6:34 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 634 PM CDT Sun May 18 2025 .KEY MESSAGES... - Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening. - Quiet weather Tuesday-Wednesday. - More active weather possibly as early as Wednesday night, but especially late week through early next week. && .DISCUSSION... Issued at 142 PM CDT Sun May 18 2025 SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING: A sharpening dryline over western KS/OK amidst increasing large- scale ascent as a deep upper trough approaches from the west will be the focus thunderstorm chances and associated severe weather this afternoon through evening. Combination of strong instability and vertical shear will support severe thunderstorms capable of all severe hazards. Timing for the greatest severe threat will be from generally 5/6pm through midnight/2am. The first area of storms is beginning to form over northern-eastern OK and southern KS within a zone of strengthening deep warm/moist advection on leading edge of richer moisture return. Thinking this area will continue to expand northeastward into portions of central and eastern Kansas this afternoon. Primary threat with strongest activity will be isolated large hail given elevated nature of parcels. The 2nd area of storms (and the ones that have the greatest potential for "higher-end" severe weather) are expected to initiate further west along and ahead of the dryline over western-southwest KS and points south later this afternoon into early evening, with this activity tracking east-northeast thereafter. Long and cyclonically curved hodographs along with deep layer shear oriented perpendicular to the dryline supports supercells, capable of large hail, damaging winds, and tornadoes. The main question is how far east can these supercells remain near surface-based (and have an associated tornado risk) due to widespread clouds inhibiting surface heating further east across generally the eastern half of Kansas. Latest guidance supports the greatest risk for tornadoes generally southwest of a line extending from Russell to Hutchinson to Wellington where convective inhibition will be weakest and low-level buoyancy the highest. That said, do not want to discount a conditional tornado threat further east through the Flint Hills through late evening, as very rich boundary layer moisture advecting into the area may weaken the cap sufficiently for tornadoes, especially if supercells can remain discrete further east amidst an increasing low-level jet and enlarging low-level hodographs. The overall environment this evening is volatile, supporting the potential for a few strong tornadoes (EF2+) across the region. SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING: Round two arrives Monday afternoon and persists through the evening, as a dryline/cold front combo sharpens near the I-135 corridor, and a deep upper trough approaches from the west. Ample deep layer shear and instability will once again support the potential for severe storms. Unlike today, deep layer shear vectors Monday are oriented more parallel to the dryline/cold front, in addition to more pronounced upper forcing and mid-level cooling. Consequently, storm mode may tend to be a bit messier which could limit the overall potential for higher-end severe weather. However, long and straight hodographs in conjunction with the strong buoyancy could support splitting supercells capable of large hail and damaging winds. Could see a few tornadoes as well, especially with any storms that can remain at least semi-discrete and tracks to the right of the hodograph. ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK: The pattern could turn favorable for periodic storm chances returning by Wednesday night, but especially late week into early next week, as west-northwest flow aloft develops over the region. This pattern probably would not be as favorable for tornadoes, but could definitely support periodic bouts of large hail and damaging winds, along with locally heavy rainfall. Stay tuned as we refine forecast details in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 634 PM CDT Sun May 18 2025 Scattered convection impacting KCNU and KSLN currently will move away to the northeast shortly after 00Z. Then focus turns to more robust convection approaching from the southwest ahead of a sharpening dryline over western Kansas. This will impact all terminals between 01 and 06Z. A very favorable combination of strong instability and vertical shear will support severe storms capable of all severe weather hazards. Additional convection may redevelop behind this in the predawn hours before shifting away to the east prior to daybreak. Dry and breezy conditions will continue Monday with the frontal boundary across central Kansas. Low stratus in the morning will mix out by midday. Additional convection is possible across the area by Monday evening. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...ADK/IND
Hazardous weather outlook, May 18, 3:02 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 302 PM CDT Sun May 18 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 302 PM CDT Sun May 18 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are possible this afternoon across central and eastern Kansas. Isolated large hail may accompany this activity. By early this evening, another area of thunderstorms is expected to move in from the west and southwest, affecting much of the area through late evening. Hail up to tennis ball size, damaging winds to 70 mph and tornadoes will be possible with the stronger storms. While the greatest tornado threat will be roughly southwest of a line extending from Russell to Hutchinson to Wellington, cannot rule out a few tornadoes as far east as the Flint Hills through late evening. The storm threat should exit east of the region by midnight to 2 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms is likely Monday afternoon and evening, primarily along and east of Interstate 135. The stronger storms will be capable of golf ball size hail, damaging downburst winds and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through the evening areawide, and again Monday afternoon and evening generally along and east of I-135. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 18, 6:11 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
611 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 3 WNW Marquette 38.57N 97.88W
05/18/2025 E1.00 Inch McPherson KS Public
mping report.
&&
MWMLocal storm report, May 18, 6:18 PM CDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
618 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 8 WNW Marquette 38.60N 97.98W
05/18/2025 M1.25 Inch Ellsworth KS Public
&&
WILocal storm report, May 18, 6:34 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 6 WNW Lost Springs 38.60N 97.06W
05/18/2025 E1.00 Inch Marion KS Public
&&
MWMLocal storm report, May 18, 6:47 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 1 E Salina 38.82N 97.60W
05/18/2025 E1.00 Inch Saline KS Public
Received via mPING.
&&
ADKLocal storm report, May 18, 6:56 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 3 N Salina 38.86N 97.61W
05/18/2025 E1.75 Inch Saline KS Emergency Mngr
Time and location estimated from radar.
&&
ADKLocal storm report, May 18, 6:58 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 2 S Salina 38.78N 97.62W
05/18/2025 E1.50 Inch Saline KS Public
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:37 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| May 18, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 40 min |
| May 18, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 18, 11:21 PM CDT | Tornado Warning | ICT | Reno | 39 min |
| May 18, 11:50 PM CDT | Tornado Warning | ICT | Reno | 25 min |
| May 19, 12:08 AM CDT | Tornado Warning | ICT | Reno, Rice | 27 min |
| May 19, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 46 min |
| May 19, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 46 min |
| May 19, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 47 min |
| May 19, 3:29 PM CDT | Areal Flood Warning | ICT | Allen | 4 hr |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 61 min |
| May 19, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 29 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 16 min |
| May 19, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 31 min |
| May 19, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 26 min |
| May 19, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.